Alert archive / Missouri / Flash Flood Watches in 2009
Flash Flood Watch 10, NWS Springfield, MO
NWS Springfield, MO issued this flash flood watch at Jun 15, 2009, 3:35 PM CDT for 34 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Jun 15, 2009, 7:00 PM CDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2009, 3:35 PM CDT (20:35 UTC)
- In effect from
- Jun 15, 2009, 7:00 PM CDT
- Expired
- Jun 16, 2009, 12:00 PM CDT
- In force
- 17 hr
- Issued by
- NWS Springfield, MO
- Flood severity
- None
All 37 counties
Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Dent County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Howell County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Oregon County, MO, Ozark County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, Shannon County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Vernon County, MO, Webster County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 30 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2332 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 18.5
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood watch went out at Jun 15, 3:29 PM CDT, 6 minutes earlier.
Area forecast discussion, Jun 15, 3:29 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 329 PM CDT MON JUN 15 2009 .DISCUSSION... A WARM FRONT EXTENDED FROM NORTHEAST KANSAS TO SOUTHEAST MISSOURI EARLY THIS AFTERNOON. INTENSE CONVECTION HAD DEVELOPED ALONG THE FRONT ACROSS SOUTH CENTRAL AND SOUTHEAST MISSOURI.TEMPERATURES IN THE 80S AND DEW POINTS IN TH LOWER 70S WERE YIELDING SURFACE BASED CAPES NEAR 4000 J/KG. DESPITE STRONG INSTABILITY CONVECTION HAS BEEN SUPPRESSED TO THE SOUTH AND WEST OF THE FRONT WHERE 850-700 MB TEMPERATURES HAD WARMED. THIS UNSTABLE ATMOSPHERE WILL SET THE STAGE FOR STRONG TO SEVERE CONVECTION TONIGHT. THUNDERSTORMS WILL DEVELOP ACROSS THE HIGH PLAINS INTO THE EVENING AS A SHORTWAVE TROUGH COMES OUT OF THE SOUTHERN ROCKIES AND A SURFACE LOW DEVELOPS OVER SOUTHWEST KANSAS. THESE STORMS ARE EXPECTED TO EVOLVE INTO A COUPLE OF CONVECTIVE COMPLEXES THAT WILL PUSH EAST WITHIN THE MEAN WESTERLY FLOW. AMPLE DEEP LAYER SHEAR AROUND 40 KTS AND INSTABILITY WILL BE IN PLACE TO SUPPORT SEVERE STORMS. POTENTIAL EXISTS FOR LARGE BOWING SEGMENTS WITH SIGNIFICANT DAMAGING WINDS. AN ISOLATED TORNADO RISK CANNOT BE RULED OUT WHILE LARGE HAIL WILL BE POSSIBLE MAINLY IN ROTATING UPDRAFTS. THUNDERSTORMS WITH A CONTAINED RISK OF SEVERE WEATHER MAY BE ONGOING TUESDAY MORNING AS A CONVECTIVE COMPLEX MAKES IT WAY ACROSS THE REGION. ADDITIONAL ROUNDS OF THUNDERSTORMS WITH HEAVY RAINFALL WILL RESULT IN THE RISK OF FLASH FLOODING. WHILE THE EXACT LOCATION OF THE HEAVIEST RAIN IS UNCERTAIN...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA. AN UPPER RIDGE WILL BUILD NORTH AS WE HEAD INTO MIDWEEK WITH THE STRONGER BELT OF WESTERLIES RETREATING NORTH. THIS WILL BRING AT LEAST A COUPLE OF DAYS OF DRY WEATHER. HOWEVER VERY WARM AND MUGGY CONDITIONS ARE IN STORE. MODELS DEPICT A COUPLE OF SHORTWAVES COMING AROUND AND FLATTENING THE RIDGE LATER IN THE WEEK AND THE WEEKEND. THIS COULD BRING THE CHANCE OF CONVECTION TO THE AREA THURSDAY AND AGAIN SUNDAY. FOSTER && .AVIATION... ISOLATED THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON WITH A WARM FRONT JUST NORTH OF THE JOPLIN AND SPRINGFIELD TERMINALS. OTHERWISE VFR CONDITIONS ARE EXPECTED. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER KANSAS BY THIS EVENING THEN SPREAD EAST INTO THE MISSOURI OZARKS TONIGHT. MVFR CONDITIONS WILL LIKELY ACCOMPANYING THESE STORMS AS THEY PUSH ACROSS THE AREA. SEVERE STORMS WILL BE POSSIBLE. LOW LEVEL WIND SHEAR WILL ALSO DEVELOP TONIGHT AS THE LOW LEVEL JET STRENGTHENS. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLASH FLOOD WATCH TONIGHT AND TUESDAY MORNING ACROSS THE MISSOURI OZARKS KS...FLASH FLOOD WATCH TONIGHT AND TUESDAY MORNING ACROSS EXTREME SOUTHEAST KANSAS. &&
Hazardous weather outlook, Jun 15, 12:10 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1210 PM CDT MON JUN 15 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161715- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1210 PM CDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS...WIND GUSTS TO 60 MPH...VERY HEAVY RAINFALL AND LOCALIZED FLOODING...AND ISOLATED TORNADOES AREAS AFFECTED AND TIMING: THIS AFTERNOON...AREAS ACROSS SOUTHWEST MISSOURI...PRIMARILY NORTH AND EAST OF A LINE FROM NEVADA TO WEST PLAINS. AFTER 6 PM...AREAS ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. CONVECTION WILL FORM OVER EASTERN KANSAS AND MOVE ACROSS SOUTHWEST MISSOURI DURING THE OVERNIGHT HOURS DISCUSSION: EARLY THIS AFTERNOON...THUNDERSTORMS FORMING ALONG THE SURFACE WARM FRONT EXTENDING FROM NEVADA TO EMINENCE WILL LIKELY TURN SEVERE QUICKLY WITH SIGNIFICANT SURFACE INSTABILITY. GOLF BALL SIZE HAIL...DAMAGING WINDS TO 60 MPH...AND ISOLATED TORNADOES WILL BE POSSIBLE. LATE THIS AFTERNOON INTO THE EVENING HOURS...REDEVELOPMENT OF STORMS ARE EXPECTED ACROSS SOUTHWEST MISSOURI AND WESTERN KANSAS. THE ENVIRONMENT FAVORS THE DEVELOPMENT OF SUPERCELLS IN THIS AREA. THIS ACTIVITY SHOULD SPREAD EAST INTO THE WESTERN PORTIONS OF THE OUTLOOK AREA THIS EVENING. LARGE HAIL TO THE SIZE OF GOLF BALLS....DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE. THIS ACTIVITY IS EXPECTED TO DEVELOP INTO A COMPLEX OF STORMS AND PUSH EAST ACROSS THE OUTLOOK AREA OVERNIGHT. THE MAIN HAZARDS WITH THIS ACTIVITY WILL BE LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS. HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE WHICH COULD LEAD TO FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. LINGERING THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TUESDAY MORNING...BUT THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE AT THIS TIME. TEMPERATURES WILL WARM INTO THE 90S WEDNESDAY AND THURSDAY AFTERNOON...WITH MOISTURE LOW LEVELS...HEAT INDEX VALUES ARE EXPECTED TO WARM INTO THE UPPER 90S TO NEAR 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) KARDELL
In the hours before
Local storm report, Jun 15, 2:15 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG ALTON 36.69N 91.40W
06/15/2009 OREGON MO AMATEUR RADIO
SEVERE THUNDERSTORM WIND GUSTS KNOCKED A TREE OVER ON A
CAR IN ALTON.
&&
DCRAMERLocal storm report, Jun 15, 2:39 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL GAINESVILLE 36.60N 92.43W
06/15/2009 E0.88 INCH OZARK MO AMATEUR RADIO
&&
DCRAMERLocal storm report, Jun 15, 2:59 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT MON JUN 15 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL GAINESVILLE 36.60N 92.43W
06/15/2009 E1.00 INCH OZARK MO BROADCAST MEDIA
&&
RUNNELSLocal storm report, Jun 15, 3:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT MON JUN 15 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD LINN CREEK 38.04N 92.71W
06/15/2009 CAMDEN MO EMERGENCY MNGR
MORETHAN 20 HOMES AND BUSINESSES FLOODED WITH UP TO 4
FEET OF WATER. MOST FLOODING OCCURED IN LINN CREEK AND
SUNRISE BEACH
&&
LDSpecial weather statement, Jun 15, 3:19 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 319 PM CDT MON JUN 15 2009 MOZ097-152045- HOWELL MO- 319 PM CDT MON JUN 15 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN HOWELL COUNTY UNTIL 345 PM CDT... AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF VIOLA...OR 15 MILES SOUTHWEST OF WEST PLAINS...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI. RUNNELS
Local storm report, Jun 15, 3:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT MON JUN 15 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD 5 E ST. ROBERT 37.83N 92.09W
06/15/2009 PULASKI MO EMERGENCY MNGR
TEXAS ROAD SOUTH OF INTERSTATE 44 WAS WASHED OUT BY
FLOOD WATERS. THERE IS NOW A HOLE 20 FEET DEEP AND 20
FEET ACROSS IN THE ROAD.
&&
LDThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 5:10 AM CDT | Areal Flood Advisory | SGF | Benton, St. Clair | 6 hr |
| Jun 15, 5:33 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Morgan | 42 min |
| Jun 15, 5:39 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Pulaski, Texas | 51 min |
| Jun 15, 6:03 AM CDT | Tornado Warning | SGF | Camden, Miller | 27 min |
| Jun 15, 6:11 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Miller, Morgan | 6 hr |
| Jun 15, 6:27 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Maries, Miller, Pulaski | 48 min |
| Jun 15, 7:27 AM CDT | Flash Flood Warning | SGF | Camden, Maries, Phelps, Pulaski | 5 hr |
| Jun 15, 8:35 AM CDT | Flash Flood Warning | SGF | Dent | 3 hr |
| Jun 15, 11:53 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Dent, Maries, Miller, Morgan and 2 more | 3 hr |
| Jun 15, 12:00 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Polk, Webster | 45 min |
| Jun 15, 12:11 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 49 min |
| Jun 15, 12:59 PM CDT | Flash Flood Warning | SGF | Texas, Wright | 4 hr |
| Jun 15, 1:24 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 51 min |
| Jun 15, 1:39 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 51 min |
| Jun 15, 1:57 PM CDT | Tornado Warning | SGF | Oregon | 33 min |
| Jun 15, 2:10 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 35 min |
| Jun 15, 2:21 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 54 min |
| Jun 15, 2:25 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 31 min |
| Jun 15, 2:41 PM CDT | Flash Flood Warning | SGF | Oregon, Shannon | 5 hr |
| Jun 15, 2:55 PM CDT | Flash Flood Warning | SGF | Dent, Phelps | 3 hr |
| Jun 15, 3:02 PM CDT | Areal Flood Warning | SGF | Benton, Camden, Maries, Miller, Morgan, Pulaski | 18 hr |
| Jun 15, 5:58 PM CDT | Areal Flood Warning | SGF | Dent, Phelps | 18 hr |
| Jun 15, 6:31 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 59 min |
Nearby
Flash Flood Watches in Missouri, 2009Flash Flood Watches in Kansas, 2009Every flash flood watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.